Missouri, 2017Tornadoes and Damaging Winds in Missouri, April 30, 2017
April 30, 2017 · NWS MEG · 5 events in 2 counties and zones
A passing upper level disturbance and cold front generated numerous severe thunderstorms across the Midsouth starting in the evening hours of April 29th through the early afternoon hours of April 30th. All severe threats were observed with the event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $451,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing upper level disturbance and cold front generated numerous severe thunderstorms across the Midsouth starting in the evening hours of April 29th through the early afternoon hours of April 30th. All severe threats were observed with the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 29, 10:25 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Apr 29, 10:25 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1125 PM CDT Sat Apr 29 2017
.UPDATE...
&&
.PREV DISCUSSION... /issued 944 PM CDT Sat Apr 29 2017/
DISCUSSION...
Skies are cloudy over much of the forecast area this evening with
temperatures ranging from the mid 60s to around 80 degrees.
Showers and thunderstorms cover much of the western half of the
forecast area. Some of the thunderstorms have produced severe
wind gusts and some large hail. These thunderstorms should calm
down some before midnight with more rain expected overnight. Have
adjusted pops for the overnight hours.
ARS
PREV DISCUSSION... /issued 252 PM CDT Sat Apr 29 2017/
Currently feels like summer outside with temperatures running in
the mid 80s for most and dewpoints near 70F. Gusty south winds
were adding some relief to heat indices near 90F.
For the next 36 hours...conventional and short term models
continue to struggle with the evolution of the current upper
level low in New Mexico and the convection out ahead in the
eastern Plains and Ozarks. Leaning with the slower solutions
generated from the ECMWF and NAM keeping the low delayed tomorrow
as it moves into central Kansas. In addition the surface low in
Oklahoma will move only slightly into southwest Missouri before
occluding. Storms seen currently out in western Arkansas have
been able progress a bit farther east this afternoon as midday
LZK sounding now reflects a broken cap. The activity so far has
remained subsevere despite this and the stronger midlevel flow in
the region. With the cap stronger in our region believe the
eastern extent of this activity will remain west of the
Mississippi for the majority of the night...after 30/09z thinking.
Low level winds will remained backed as the line of convection
arrives lending to some low level rotation...however midlevel
winds will also be backed...allowing for slower moving and
training of cells. Due to storm coverage...have backed off the
flash flood watch until 12z tomorrow morning. Models are also
hinting on a wake low situation developing behind the line as
gradient winds from the south will remain strong. So the highest
winds may occur outside of convection. A wind advisory may be
needed. CAPE amounts today are running around 3500 to 4000
j/kg...but will easily be cut in half tomorrow as thicker cloud
cover keeps high temperatures in the 70s. All in all a slight risk
for severe weather and a moderate flooding risk for 3-5 inches of
rainfall seems reasonable. Tomorrow evening rain and clouds will
transition east as the storm lifts into the Western Great Lakes.
Some clearing will allow for overnight lows to drop into the
50s...but a continuing breeze should damper any fog potential.
Monday and Tuesday...weak high pressure will build into the
Midsouth with dry and cool conditions. Overall temperatures will
run just below seasonal normals with a mix of clouds and sun.
Wednesday through early next weekend...mid range models have
consistently shown a shortwave dropping south from the Northern
Plains this period...with the next cutoff 500mb low forming in the
Red River Valley. Have sided with the ECMWF solution tracking the
low farther south across the ARLATEX and into Mississippi. This
should keep clouds and a rain threat across the area each day with
temperatures remaining below normal. Cut-off lows are known for
remaining stationary well beyond model forecasts so confidence is
low for any big weather improvements through next Saturday.
JAB
&&
.AVIATION...
Attempted to time the next round of thunderstorms based on HRRR
data.
Model guidance tendency has been to slow down the onset of
showers/thunderstorms...will continue that trend. Brief IFR or
even LIRF conditions due to heavy rain can be expected in
association with any thunderstorms. However prevailing conditions
should remain MVFR or better.
Backed off of the development of low clouds overnight....but any
that do develop should quickly dissipate after sunrise.
Winds will remain Southerly through the TAF period between 10 and
15kt overnight 15-20kt tomorrow. Higher gusts to around 35kt will
return tomorrow. Winds will remain strong through 31/06z.
30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch from 7 AM CDT Sunday through Sunday afternoon
for Clay-Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
Mississippi-Phillips-Poinsett-Randolph-St. Francis.
MO...Flash Flood Watch from 7 AM CDT Sunday through Sunday afternoon
for Dunklin-Pemiscot.
MS...Flash Flood Watch from 7 AM CDT Sunday through Sunday evening
for Calhoun-Coahoma-DeSoto-Lafayette-Marshall-Panola-
Quitman-Tallahatchie-Tate-Tunica-Yalobusha.
TN...Flash Flood Watch from 7 AM CDT Sunday through Sunday evening
for Crockett-Dyer-Fayette-Haywood-Lake-Lauderdale-Obion-
Shelby-Tipton.
&&Hazardous weather outlook, Apr 29, 6:29 PM CST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
729 PM CDT Sat Apr 29 2017
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-010230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
729 PM CDT Sat Apr 29 2017
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Tonight
There is an Enhanced Risk of severe thunderstorms west of a line
from Corning, Arkansas to Waldenberg, Arkansas. There is an Slight
Risk of severe thunderstorms along and west of a line from Union
City, Tennessee to Charleston, Mississippi. There is a Marginal
Risk of severe thunderstorms west of a line from Parsons,
Tennessee to Calhoun City, Mississippi.
Isolated thunderstorms will be possible tonight mainly west of
the Mississippi River this afternoon and this evening. Coverage of
storms will increase towards daybreak Sunday.
The primary severe weather risks are damaging winds, large hail
and potential for localized flash flooding. A secondary risk of a
tornado will exist mainly in the Enhanced Risk area.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a Slight Risk for severe thunderstorms over all of the
Midsouth Sunday. Primary risks will be damaging winds and heavy
rainfall rates sufficient to produce more widespread flash
flooding. Secondary threats will include large hail and isolated
brief tornadoes.
Non-thunderstorm winds may reach advisory criteria on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be necessary through Sunday afternoon.
In the hours before
Local storm report, Apr 29, 8:19 PM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
919 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL OLIVE BRANCH 34.95N 89.83W
04/29/2017 E1.00 INCH DESOTO MS PUBLIC
QUARTER SIZED HAIL FALLING AT GOODMAN ROAD AND PLEASANT
HILL ROAD.
&&
MRMLocal storm report, Apr 29, 8:21 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
921 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST TUNICA 34.69N 90.38W
04/29/2017 M63.00 MPH TUNICA MS AWOS
SUSTAINED 36 KTS GUSTING TO 55 KTS EQUALING 41 MPH
GUSTING TO 63 MPH.
0830 PM TSTM WND DMG WALLS 34.95N 90.13W
04/29/2017 DESOTO MS UNKNOWN
20 OR MORE POWER POLES DOWN IN THE WILSON MILLS AREA OF
WALLS.
0846 PM TSTM WND GST BLYTHEVILLE 35.93N 89.92W
04/29/2017 M58.00 MPH MISSISSIPPI AR ASOS
BLYTHEVILLE AIRPORT RECORDED 58 MPH.
0909 PM HAIL S SOUTHAVEN 34.97N 90.00W
04/29/2017 E1.00 INCH DESOTO MS TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED NEAR PLEASANT HILL AND
GETWELL.
0915 PM HAIL OLIVE BRANCH 34.95N 89.83W
04/29/2017 E1.00 INCH DESOTO MS PUBLIC
QUARTER SIZED HAIL FALLING AT GOODMAN ROAD AND PLEASANT
HILL ROAD.
&&
MRMLocal storm report, Apr 29, 9:13 PM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1013 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 2 W BLYTHEVILLE 35.93N 89.96W
04/29/2017 MISSISSIPPI AR TRAINED SPOTTER
THE SIDE OF A FARM SHOP BUILDING WAS BLOWN DOWN.
&&
ARSSpecial weather statement, Apr 29, 10:51 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
1151 PM CDT SAT APR 29 2017
ARZ008-017-300530-
Lawrence AR-Randolph AR-
1151 PM CDT SAT APR 29 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 AM CDT
FOR...
Western Lawrence County in eastern Arkansas...
Central Randolph County in eastern Arkansas...
At 1151 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles southeast of
Cave City, or 11 miles northeast of Batesville, moving northeast at
60 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in western Lawrence and central Randolph Counties should
monitor this storm closely.
LAT...LON 3623 9135 3624 9133 3624 9126 3633 9126
3633 9128 3637 9128 3638 9129 3650 9122
3650 9104 3643 9089 3589 9130 3589 9136
TIME...MOT...LOC 0451Z 208DEG 50KT 3587 9147Local storm report, Apr 30, 12:43 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
143 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM TSTM WND DMG SEDGWICK 35.98N 90.86W
04/30/2017 LAWRENCE AR TRAINED SPOTTER
NUMEROUS TREES UPROOTED. FENCE BLOWN DOWN.
&&Local storm report, Apr 30, 12:52 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
152 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 AM TSTM WND GST BAY 35.74N 90.56W
04/30/2017 E63 MPH CRAIGHEAD AR PUBLIC
&&Tornado, Dunklin
- When
- April 30, 12:57 AM CST to 12:58 AM CST
- Where
- Dunklin County, 3.87 mi SSE of Cardwell to 3.7 mi SSE of Cardwell
- Rating
- EF1
- Path length
- 0.31 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 35.996, -90.280
A weak tornado moved from Mississippi County into Dunklin County before lifting. Tornado tracked over open farmland.
Tornado, Dunklin
- When
- April 30, 1:08 AM CST to 1:10 AM CST
- Where
- Dunklin County, 2.65 mi NNE of Hornersville to 2.42 mi S of Caruth
- Rating
- EF1
- Path length
- 1.2 mi
- Path width
- 100 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.084, -90.097
Damage to roofs. Some sheds and outbuildings destroyed. Roof on a abandoned school collapsed. Tractor trailer overturned at the intersection of Highway 164 and route N. Large brick building was destroyed. There was a house with windows blown out and a tree on a house. Peak winds were estimated at 90 mph.
Thunderstorm Wind, Dunklin
- When
- April 30, 1:10 AM CST to 1:15 AM CST
- Where
- Dunklin County, 0.95 mi WNW of Caruth to 0.37 mi NNE of Caruth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 36.134, -90.096
A tree was down and blocking Dunklin County Road 549B in Caruth.
Thunderstorm Wind, Dunklin
- When
- April 30, 1:15 AM CST to 1:25 AM CST
- Where
- Dunklin County, 0.7 mi W of Kennett Mem Arpt to 11.15 mi E of Kirk
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 36.231, -90.043
Numerous power lines down between Kennett and Hayti along Highway 412. In addition, several back roads have power lines, power poles and debris from houses covering them.
Thunderstorm Wind, Pemiscot
- When
- April 30, 1:19 AM CST to 1:25 AM CST
- Where
- Pemiscot County, 4.4 mi SW of Deco to 0.87 mi S of Deco
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 36.142, -89.993
Several mobile homes damaged in the town of Gobler.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 30, 20171 death · 1 injured · $20 million · EF2 · 77 events
- Damaging Winds and Strong Wind in Tennessee, April 30, 20171 death · $59,000 · 52 kt wind · 43 events
- Damaging Wind in Tennessee, April 30, 20171 death · 52 kt wind · 1 event
- Tornado and Damaging Wind in Missouri, April 30, 2017$120,000 · EF2 · 2 events
- Tornado and Flash Flood in Tennessee, April 30, 2017$357,000 · EF0 · 15 events
- Hail and Damaging Wind in Ohio, April 30, 2017$500,000 · 61 kt wind · 2 events
- Tornadoes in Louisiana, April 30, 2017$150,000 · EF1 · 2 events
- Tornado and Damaging Winds in Alabama, April 30, 2017EF0 · 41 events
- Damaging Winds in Louisiana, April 30, 2017$40,000 · 55 kt wind · 2 events
- Tornadoes and Coastal Flood in Louisiana, April 30, 2017EF1 · 5 events
- Damaging Winds in Alabama, April 30, 20171 injured · 50 kt wind · 20 events
- Damaging Winds in Pennsylvania, April 30, 2017$23,000 · 61 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695233, 693607, 693608, 693609, 693610.